Bladder Cancer - Episode 22
EXPERT PERSPECTIVE VIRTUAL TUMOR BOARD
Thanos Papakostas, MD:I’ve seen a couple of patients with central serous retinopathy [CSR] due to erdafitinib. In both patients, the visual acuity was very good. The patients were asymptomatic. They came to me for another reason, so there was no need to stop the erdafitinib because it was working for their cancer. In case the vision drops significantly, then there’s a discussion between the retinal specialist, the patient, and the oncologist in terms of either lowering the dose or discontinuing the medicine. But usually these toxicities are reversible, and most of the times the visual acuity is not significantly impaired.
Yes, these toxicities are definitely manageable. As we said before, dry eye and conjunctivitis are easily managed with lubrication and topical eye drops. And the CSR-like retinopathy, it’s usually pretty mild, and the patients, most of the time they’re asymptomatic.
MEK inhibitors have a similar toxicity profile in terms of the retinopathy that we see. So the CSR-like retinopathy we see with erdafitinib is pretty similar to the one that we see with MEK inhibitors. And again, in this case with MEK inhibitors, the toxicities are reversible once the drug is stopped. And many patients show up in the clinic with the toxicity present but with relatively preserved vision. So if the patient needs the medicine and the vision is preserved, I would definitely continue it. Only if there is a significant decrease in the vision then I would have a discussion with the patient to stop the medicine. So only when these toxicities are pretty severe. And based on the trial, 84% of the patients had the mild form of the toxicity. I would say that stopping the medicine is perhaps a rare event because of the ocular [adverse] effects.
For the oncology world, I would suggest to keep a low threshold in referring these patients to an ophthalmologist. And for ophthalmologists, always have in your differential diagnosis for central serous retinopathy that affects both eyes, oncologic agents like erdafitinib.
Transcript edited for clarity.